Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 15, 2017, 9:15 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 9:15 PM MDT (03:15 UTC)
- Expired
- May 15, 2017, 10:00 PM MDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chase County, NE, Hayes County, NE
The radar
The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 9:24 PM MDT | HAIL 1 | 2 W Hamlet, NE | HAIL UP TO QUARTER SIZE. |
| May 15, 9:44 PM MDT | HAIL 1 | Hayes Center, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 13.5
The text
As transmitted.
710
WUUS53 KLBF 160315
SVRLBF
NEC029-085-160400-
/O.NEW.KLBF.SV.W.0017.170516T0315Z-170516T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1015 PM CDT MON MAY 15 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Chase County in southwestern Nebraska...
Southwestern Hayes County in southwestern Nebraska...
* Until 1100 PM CDT/1000 PM MDT/
* At 1015 PM CDT/915 PM MDT/, a severe thunderstorm was located near
Wauneta, or 19 miles northwest of Trenton, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hayes Center, Wauneta and Hamlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4036 10143 4068 10122 4047 10089 4035 10109
4035 10135
TIME...MOT...LOC 0315Z 220DEG 17KT 4033 10132
HAIL...1.00IN
WIND...60MPH
$$
Jacobs1 follow-up statement
201
WWUS53 KLBF 160331
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1031 PM CDT MON MAY 15 2017
NEC029-160340-
/O.CAN.KLBF.SV.W.0017.000000T0000Z-170516T0400Z/
Chase NE-
1031 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4042 10135 4048 10134 4068 10122 4047 10089
4035 10109 4035 10132
TIME...MOT...LOC 0330Z 216DEG 27KT 4043 10122
$$
NEC085-160400-
/O.CON.KLBF.SV.W.0017.000000T0000Z-170516T0400Z/
Hayes NE-
1031 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHWESTERN HAYES COUNTY...
At 1030 PM CDT, a severe thunderstorm was located 7 miles east of
Wauneta, or 11 miles southwest of Hayes Center, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hayes Center and Hamlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4042 10135 4048 10134 4068 10122 4047 10089
4035 10109 4035 10132
TIME...MOT...LOC 0330Z 216DEG 27KT 4043 10122
HAIL...1.00IN
WIND...60MPH
$$
JacobsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:31 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 15, 5:31 PM MDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service North Platte NE 631 PM CDT Mon May 15 2017 .UPDATE... Issued at 548 PM CDT Mon May 15 2017 Forecast updated for Sheridan County as Severe Thunderstorm Watch #215 in effect until midnight MDT. && .SHORT TERM...(This evening through Tuesday) Issued at 332 PM CDT Mon May 15 2017 The ACCAS on visible satellite across Scntl Neb represents a weakness in the 700mb cap. The convection the models are generating across Wrn KS this afternoon and tonight should develop upscale along this weakness or "front" tonight. The models vary with the track of the convection...some due north through Ncntl Neb and others northeast clipping the eastern edge of Ncntl Neb. The models in general suggest another area of thunderstorms tonight across Northwest Neb. The location varies with the models. Severe weather potential tonight is reasonably good. The SPC outlook today and tonight is marginal for organized severe storm development but don't be fooled. Lapse rates are steep, moisture plentiful and winds aloft are strong. Thus, it is believed that any organized area of thunderstorms which forms, could produce severe weather...large hail and wind damage. By Tuesday morning the atmosphere should be capped once again. The models drive another cold front through Wrn and Ncntl Neb in the morning. This front should lift north in the afternoon and evening and be the genesis for additional thunderstorm development mainly affecting areas along and east of highway 83. The severe weather potential Tuesday is higher. H700mb temperatures fall into the mid and upper single digits celsius which is weak. Increasing moisture and strong upper level dynamics emerging from the upper level low across the Wrn U.S. should support storm development along and east of a stationary front forecast to lie somewhere across Cntl Neb. Severe weather could develop anywhere along and east of highway 61 with the threat increasing eastward. The models suggest storm development across the Nern Colo plains and Scntl Nebraska which should lift north into Wrn/Ncntl Neb late in the afternoon or evening. .LONG TERM...(Tuesday night through Monday) Issued at 332 PM CDT Mon May 15 2017 An initial round of strong or severe thunderstorms should move through Tuesday night. SPC outlooks nearly all areas for marginal risk of severe weather. The better instability is in just the eastern edge of Ncntl Neb. The first of Two upper level lows moves Tuesday night and Wednesday. Strong cold air advection takes hold Wednesday with highs in just the 50s and 60s. H700mb temperatures fall from 5C to near 0C Wednesday and the operative precipe mode is showers. Isolated thunderstorms might develop given the -15C to -18C temperatures at h500mb. A lull in the rain should develop Wednesday and and Thursday morning. A second colder upper level lows moves across Thursday and Friday. H700mb temperatures fall to 0C to -5C. Snow will develop in eastern WY and perhaps a period of wet snow in Western Nebraska...not unheard of in May. Rain/showers are expected most areas Thursday and Friday. Cold air remains in place next weekend with h700mb temperatures below 0C. The guidance is trending colder Saturday morning with lows near freezing across the Wrn Sandhills. Skies could clear out at night and then cloud back up during the late morning. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 627 PM CDT Mon May 15 2017 Forecast challenge is convection as short term models differ in the focus area and movement of convection overnight. Visual flight rules expected through the period where model preference is the RAP where convection in northwest Kansas will lift north into southwest Nebraska, while additional convection in the northwest Panhandle moves northeast to bring a chance of thunderstorms throughout through 08Z. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...TLK SHORT TERM...CDC LONG TERM...CDC AVIATION...19
Hazardous weather outlook, May 15, 3:36 PM MDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 436 PM CDT Mon May 15 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-162145- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 436 PM CDT Mon May 15 2017 /336 PM MDT Mon May 15 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A general thunderstorm outlook is in effect, although an isolated severe thunderstorm cannot be ruled out. The area of concern is generally east of Highway 83, and across Sheridan County. Any thunderstorm that can reach severe limits will present the impacts of damaging winds and large hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A frontal boundary will stall over western Nebraska Tuesday and be the focus for thunderstorms through Wednesday night. The greatest threat for severe thunderstorms will be east of a line from Eustis, Broken Bow and O'Neill Tuesday that shifts south and east on Wednesday. Large hail and damaging winds will be the main threats. Wednesday and Wednesday night, thunderstorms are possible across all of western and north central Nebraska. At this time, the threat for severe storms is low. Colder air returns late Friday night into Saturday morning with the potential for frostin the northwest sandhills. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible over Sheridan County and in areas east of Highway 83 tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 15, 8:15 PM MDT, 1 hour before
Special Weather Statement National Weather Service North Platte NE 915 PM CDT MON MAY 15 2017 NEZ038-160300- Custer NE- 915 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL 1000 PM CDT... At 912 PM CDT, Doppler radar was tracking a strong thunderstorm over Merna, or near Broken Bow, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Broken Bow, Merna, Victoria Springs State Recreation Area, Lillian, Milburn, Walworth and Gates. This includes the following highways... Highway 2 between mile markers 263 and 279. Highway 92 between mile markers 271 and 273. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 100 AM CDT for central Nebraska. LAT...LON 4138 9964 4142 9981 4174 9982 4174 9945 TIME...MOT...LOC 0212Z 193DEG 25KT 4146 9971 Jacobs
Special weather statement, May 15, 8:42 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
942 PM CDT MON MAY 15 2017
NEZ058-059-069-070-160330-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-
942 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...SOUTHERN
PERKINS...CHASE...SOUTHWESTERN LINCOLN AND HAYES COUNTIES UNTIL 1030
PM CDT/930 PM MDT/...
At 942 PM CDT/842 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles northeast of Wray
to Palisade. Movement was north at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Imperial, Hayes Center, Wauneta, Wellfleet, Lamar, Enders, Enders
Reservoir State Recreation Area, Champion, Crete, Chase, Hamlet,
Center Dam Campground, Hayes Center State Wildlife Management Area,
Marengo, Wanamaker State Wildfire Management Area, Area A Campground
and Church Grove Campground.
This includes Highway 61 between mile markers 25 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Enders Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4035 10205 4075 10205 4079 10067 4070 10073
4070 10078 4064 10078 4035 10098
TIME...MOT...LOC 0242Z 201DEG 41KT 4025 10204 4033 10109
JacobsSpecial weather statement, May 15, 9:00 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
1000 PM CDT MON MAY 15 2017
NEZ010-029-160345-
Wheeler NE-Holt NE-
1000 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...
SOUTHEASTERN HOLT AND WHEELER COUNTIES UNTIL 1045 PM CDT...
At 959 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ericson, or 19 miles northeast of Ord, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bartlett, Ericson, Cumminsville, Four Corners, Pibel Lake State
Recreation Area, Buffalo Flats and Goose Lake State Wildlife
Management Area.
This includes Highway 281 between mile markers 132 and 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4174 9847 4174 9874 4175 9876 4185 9877
4225 9855 4208 9829 4183 9829
TIME...MOT...LOC 0259Z 211DEG 40KT 4179 9866
JacobsThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:15 PM MDT | Special Weather Statement | LBF | Custer | 45 min |
| May 15, 8:42 PM MDT | Special Weather Statement | LBF | Chase, Hayes | 48 min |
| May 15, 9:00 PM MDT | Special Weather Statement | LBF | Wheeler | 45 min |
| May 15, 9:28 PM MDT | Special Weather Statement | LBF | Holt | 47 min |
| May 15, 9:36 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 24 min |
| May 15, 9:41 PM MDT | Special Weather Statement | LBF | Perkins | 49 min |
| May 15, 9:52 PM MDT | Special Weather Statement | LBF | Hayes | 38 min |
| May 15, 9:55 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 35 min |
| May 15, 10:21 PM MDT | Special Weather Statement | LBF | Keith, Perkins | 39 min |
| May 15, 10:35 PM MDT | Special Weather Statement | LBF | Sheridan | 40 min |
| May 15, 10:37 PM MDT | Special Weather Statement | LBF | Lincoln | 53 min |
| May 15, 10:46 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 44 min |
| May 15, 11:28 PM MDT | Special Weather Statement | LBF | Sheridan | 47 min |
| May 16, 12:01 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 44 min |
| May 16, 12:38 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 37 min |
| May 16, 5:13 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 62 min |
| May 16, 5:30 PM MDT | Special Weather Statement | LBF | Deuel | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.